×

zbMATH — the first resource for mathematics

On weakly Lindelöf Banach spaces. (English) Zbl 0797.46009
Summary: We define and investigate the properties of a proper class of Banach spaces each member of which is Lindelöf in its weak topology; we call them weakly Lindelöf determined (WLD) Banach spaces. The class of WLD Banach spaces extends the known class of WCD (weakly countably determined) Banach spaces and inherits some of its basic properties: (e.g., each WLD Banach space has a projectional resolution of identity, and it is also derived from a small weakly Lindelöf subset, etc.).
We also present several examples, in our attempt to clarify the concept of weakly countably determinedness, such as:
(i) a WLD Banach space which is dually strictly convexifiable, but not WCD;
(ii) a WLD Banach space with an unconditional basis, which is not weak Asplund, whose dual space is strictly convexifiable;
(iii) a dual weakly \(K\)-analytic Banach space which is not a subspace of a weakly compactly generated Banach space.
On the grounds of these examples, we answer questions and problems of Gruenhage, Larman and Phelps, and Talagrand.

MSC:
46B10 Duality and reflexivity in normed linear and Banach spaces
46B25 Classical Banach spaces in the general theory
46A50 Compactness in topological linear spaces; angelic spaces, etc.
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] K. Alster and R. Pol, On function spaces of compact subspaces of \(\S\)-products of the real line , Fund. Math. 107 (1980), 135-143. · Zbl 0432.54013
[2] D. Amir and J. Lindenstrauss, The structure of weakly compact sets in Banach spaces , Ann. of Math. 88 (1968), 35-46. JSTOR: · Zbl 0164.14903
[3] S. Argyros, S. Mercourakis and S. Negrepontis, Functional-analytic properties of Corson-compact spaces , Studia Math. 89 (1988), 197-229. · Zbl 0656.46014
[4] A.V. Arkhangel’skii, Function spaces in the topology of pointwise convergence, and compact sets , Russian Math. Surveys 39 (5) (1984), 9-56. · Zbl 0568.54016
[5] M. Coban and P.S. Kenderov, Dense Gateaux differentiability of the sup-norm in \(C(T)\) and the topological properties of \(T\) , C.R. Acad. Bulgare Sci. 38 (1985), 1603-1604. · Zbl 0608.46012
[6] M. Day, Strict convexity and smoothness of normed linear spaces , Trans. Amer. Math. Soc. 78 (1955), 516-528. JSTOR: · Zbl 0068.09101
[7] F.K. Dashiell and J. Lindenstrauss, Some examples concerning strictly convex norms on \(C(K)\) spaces , Israel J. Math. 16 (1973), 329-342. · Zbl 0281.46011
[8] R. Deville and G. Godefroy, Some applications of projectional resolutions of identity , Proc. London Math. Soc., · Zbl 0798.46008
[9] P. Erdos and R. Rado, A partition calculus in set theory , Bull. Amer. Math. Soc. 62 (1956), 427-489. · Zbl 0071.05105
[10] G. Edgar, Measurability in a Banach space , Indiana Univ. Math. J. 26 (1977), 663-677. · Zbl 0361.46017
[11] M. Fabian and S. Troyanski, A Banach space admits a locally uniformly rotund norm if its dual is a Vasak space , Israel J. Math. 69 (1990), 214-223. · Zbl 0764.46012
[12] M. Fabian, On a dual locally uniformly rotund norm on a dual Vasak space , Studia Math. 101 (1) (1991), 69-81. · Zbl 0815.46018
[13] G. Godefroy, S. Troyanski, J.H.M. Whitfield and V. Zizler, Locally uniformly rotund renorming and injection into \(c_0(\G)\) , Canad. Math. Bull. 27 (1984), 494-500. · Zbl 0556.46011
[14] ——–, Smoothness in weakly compactly generated Banach spaces , J. Funct. Anal. 52 (1983), 344-352. · Zbl 0517.46010
[15] S.P. Gul’ko, On the structure of spaces of continuous functions and their complete paracompactness , Russian Math. Surveys 34 (6) (1979), 36-44. · Zbl 0446.46014
[16] G. Gruenhage, A note on Gulko-compact spaces , Proc. Amer. Math. Soc. 100 (1987), 371-376. · Zbl 0622.54020
[17] D.N. Kutzarova and S.L. Troyanski, Reflexive Banach spaces without equivalent norms which are uniformly convex or uniformly differentiable in every direction , Studia Math. 72 (1982), 92-95. · Zbl 0499.46005
[18] D.G. Larman and R.R. Phelps, Gateaux differentiability of convex functions on Banach spaces , J. London Math. Soc. 20 (1979), 115-127. · Zbl 0431.46033
[19] J. Lindenstrauss and L. Tzafriri, Classical Banach spaces , Vol. I, Springer-Verlag, Berlin, 1977. · Zbl 0362.46013
[20] S. Mercourakis, Corson-compact spaces and the structure of \(\K\)-analytic Banach spaces , Doctoral dissertation, Athens Univ., 1983 (Greek).
[21] ——–, On weakly countably determined Banach spaces , Trans. Amer. Math. Soc. 300 (1987), 307-327. · Zbl 0621.46018
[22] ——–, Some examples concerning strict convexifiability and fragmentability on Banach spaces ,
[23] ——–, Partition relations for topological spaces ,
[24] ——–, On Cesaro summable sequences of continuous functions , · Zbl 0826.46001
[25] S. Negrepontis, Banach spaces and topology , in Handbook of set-theoretic topology , K. Kunen and J. Vaughan (eds.), North-Holland, 1984, 1045-1142. · Zbl 0584.46007
[26] J. Orihuela, W. Schachermayer and M. Valdivia, Every Radon-Nicodym Corson compact space is Eberlein compact , Studia Math. 98 (1991), 157-174. · Zbl 0771.46015
[27] R.R. Phelps, Convex functions, monotone operators, and differentiability , 1364-1989. · Zbl 0658.46035
[28] R. Pol, A function space \(C(X)\) which is weakly Lindelof but not weakly compactly generated , Studia Math. 64 (1979), 279-285. · Zbl 0424.46011
[29] ——–, On pointwise and weak topology in function spaces , preprint 4/84, Warsaw Univ., 1984.
[30] D. Preiss, R.R. Phelps and I. Namioka, Smooth Banach spaces, weak Asplund spaces and monotone or USCO mappings , Israel J. Math., 72 (1990), 257-280. · Zbl 0757.46028
[31] V. Pták, A combinatorial lemma on the existence of convex means and its application to weak compactness , Proc. Symp. in Pure Math. 7 (1963), 437-450. · Zbl 0144.16903
[32] N.K. Ribarska, Internal characterization of fragmentable spaces , Mathematica 34 (1987), 243-257. · Zbl 0645.46017
[33] H.P. Rosenthal, The heredity problem for weakly compactly generated Banach spaces , Compositio Math. 28 (1974), 83-111. · Zbl 0298.46013
[34] G.A. Sokolov, On some class of compact spaces lying in \(\S\)-products , Comment. Math. Univ. Carolinae 25 (1984), 219-231. · Zbl 0577.54014
[35] M. Talagrand, \(E\) spaces de Banach faiblement \(\K\)-analytiques , Ann. of Math. 110 (1979), 407-438. · Zbl 0393.46019
[36] S.L. Troyanski, On locally uniformly convex and differentiable norms in certain nonseparable Banach spaces , Studia Math. 37 (1971), 173-180. · Zbl 0214.12701
[37] S. Todorcevic, Trees and linearly ordered sets , in Handbook of Set-theoretic Topology , K. Kunen and J. Vaughan (eds.), North-Holland, 1984, 235-293. · Zbl 0557.54021
[38] L. Vasak, On one generalization of weakly compactly generated Banach spaces , Studia Math. 70 (1980), 11-19. · Zbl 0376.46012
[39] M. Valdivia, Resolutions of the identity in certain Banach spaces , Collect. Math. 39 (1988), 127-140. · Zbl 0718.46006
[40] V. Zizler, Locally uniformly rotund renorming and decomposition of Banach spaces , Bull. Australian Math. Soc. 29 (1984), 259-265. · Zbl 0553.46014
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.